South Carolina, 2003

Damaging Wind in South Carolina, May 16, 2003

May 16, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 16, 2:41 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 16, 2:41 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI MAY 16 2003

.SHORT TERM...BACKDOOR CDFNT IS BEING MASKED THIS AFTN BY AN INCRG
ERLY FLOW BUT IS LIKELY LURKING SOMEWHERE AROUND THE SAVANNAH RIVER.
THE ATMOS IS PRIMED FOR SVR WX S OF THIS BNDRY WITH STRONG INSTAB
NOTED. A TORNADO WATCH IS IN EFFECT FOR ALL OF SE GA AND PARTS OF SE
SC UNTIL 8 PM. WL CONT MENTION OF LARGE HAIL AND DAMAGING WINDS IN
THE ZFP AS WELL AS THE FCST GRIDS TO CVR. ACTIVITY WL LIKELY CONT
WELL INTO THE EVNG BEFORE SLOWLY DIMINISHING. LOWS TNGT WL BE TRICKY
WITH THE FNT BISECTING THE CWFA. DEWPOINTS HAVE NOT REALLY FALLEN
THIS AFTN WITH THE LOW-LVL FLOW COMING IN OFF THE ATLC BUT MID 60
DEWPOINTS ARE NOT FAR OFF. WL GO WITH A RANGE FOR LOWS ACROSS THE
NRN ZONES WITH LOWS IN THE UPR 60S TO AROUND 70 S OF THE FNT.

.LONG TERM...BACKDOOR FNT STARTS TO LOOSE ITS IDENTITY BY SUN AS THE
ONSHORE GRADLY DEEPENS AND THE SHALLOW AIRMASS BEGINS TO MODIFY.
THINK THERE WILL BE ENOUGH OF AN ONSHORE FLOW TO KEEP TEMPS DOWN ESP
ACROSS SC WHERE THE COOLER AIR WL BE DEEPEST. SHORT WAVE RIDGE
BUILDS ACROSS OVR THE AREA ON SUN IN RESPONSE TO THE UPR LOW OUT W
SINKING FARTHER S...BUT BELIEVE ENOUGH INSTAB WL BE AVBL TO INTERACT
WITH PSBL WK RIPPLES ALOFT AND THE SEA BREEZE TO TRIGGER ADDITIONAL
CONVECTION...ESP IN SE GA. DIURNALLY AND SEA BREEZE DRIVEN TSTMS ARE
PSBL MON AND TUE WITH A BTR CHANCE FOR TSTMS HOLDING OFF UNTIL LTE
WED WITH AN APRCHG FNT. FNT TRIES TO PUSH OFFSHORE ERLY THU BUT
ENOUGH OF THE UPR TROF HANGS BACK TO KEEP LOWISH POPS IN THROUGH
FRI. SAT LOOKS DRY WITH NR NORMAL TEMPS.

.MARINE...SHALLOW COASTAL FLOODING A THREAT AGAIN TONIGHT...THIS
TIME WITH A GREATER ONSHORE COMPONENT TO THE WIND THAN LAST NIGHT.
ANY ADDITIONAL RAINFALL ALONG THE COASTAL PLAIN WILL ALSO ENHANCE
THE COASTAL FLOOD POTENTIAL. ADDITIONALLY...WILL GO WITH SMALL CRAFT
ADVISORY FOR MARGINAL SEAS TONIGHT AND INTO MONDAY AMZ350.
REMAINDER OF FORECAST SIMILAR TO PREVIOUS FORECAST...WITH WIND/WAVES
GENERALLY FOLLOWING GFS/WNAWAVE MODELS. ONLY EXCEPTION IS SUNDAY
NIGHT AND MONDAY WHERE THE OPERATIONAL GFS BRINGS A SHORTWAVE
EASTWARD THROUGH THE GEORGIA WATERS. THIS SOLUTION HAS BEEN
DISCARDED SINCE IT IS AN OUTLIER FROM THE GFS ENSEMBLE CONSENSUS AND
THE CMC/ECMWF/ETA. OTHERWISE FLOW VEERS TO SOUTHERLY AND
SOUTHWESTERLY BY MIDWEEK AS THE SURFACE ANTICYCLONE MOVES OFFSHORE.

CHS   67  79  66  80 /  40  40  30  40
SAV   68  81  67  83 /  60  40  30  40
CHL   70  77  70  77 /  40  40  30  40
NBC   68  80  67  82 /  50  40  30  40
RBW   66  78  65  80 /  50  40  30  40
MHP   67  83  66  83 /  60  40  30  40

.CHS...
GA...TORNADO WATCH UNTIL 8 PM AMZ354-Z087-088-099>101-114>119-137>139.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ354-GAZ117-119-139-141.
SC...TORNADO WATCH UNTIL 8 PM AMZ352-SCZ040-042-044-047-048-051.
     SMALL CRAFT ADVISORY AMZ350.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ330-350-352-SCZ047>051.

ST/ST. JEAN
Hazardous weather outlook, May 16, 3:55 AM EST, 12 hours 10 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
455 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

The radar

The Charleston,SC radar (KCLX), 74 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 16, 4:05 PM EST
Where
Dorchester County, St George
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -80.567

Trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361860.